Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Norman, OK

January 4, 1998Pontotoc County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jan 4, 1998, 7:45 AM CST for Pontotoc County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 4, 1998, 7:45 AM CST (13:45 UTC)
Expired
Jan 4, 1998, 10:30 AM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pontotoc County, OK

The radar

The Norman radar (KTLX), 93 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
379 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 041344
FFWOKC
OKC123-041630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
745 AM CST SUN JAN 04 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1030 AM CST FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     PONTOTOC

INCLUDING THE FOLLOWING LOCATIONS
     ADA...BYNG...ROFF...STONEWALL AND VANOSS

AT 745 AM CST RADAR INDICATED SHOWERS AND THUNDERSTORMS CONTAINING HEAVY
RAINFALL ACROSS PONTOTOC COUNTY.  MESONET OBSERVATIONS INDICATE OVER 2.7
INCHES OF RAIN HAS FALLEN NEAR ADA AND ALSO NORTHWEST OF VANOSS THIS
MORNING. RADAR ESTIMATES THAT SOME AREAS HAVE RECEIVED OVER 3 INCHES OF
RAIN. THE PONTOTOC COUNTY SHERIFF RECEIVED A REPORT OF A COUNTY BRIDGE
NORTH OF ADA FLOODED. RAINFALL WILL CONTINUE THROUGH AT LEAST 830 AM 
WHICH MAY CAUSE MORE FLOODING PROBLEMS.
  
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.

LAT...LON 3456  9649 3455  9681 3487  9691 3489  9643

...SPEG.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 3:15 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 4, 3:15 AM CST, 4 hours 30 minutes before
FPUS3 KOKC 040925
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 AM CST SUN JAN 4 1998

THE ICE STORM WARNING WILL CONTINUE THIS MORNING FOR THE NORTHWEST
AND THE FREEZING RAIN ADVISORY FOR THE WEST CENTRAL AND NORTH
CENTRAL. SATELLITE INDICATES THE MID-LEVEL WAVES WESTERN UPWARD
MOTION EDGE MOVING THROUGH SOUTHWEST OK AND THE EASTERN TX PANHANDLE
THIS MORNING. SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY COME TO AN
END ACROSS CENTRAL SECTIONS THIS MORNING BUT CONTINUE SOUTH CENTRAL
AND SOUTHEAST ZONES INTO THE AFTERNOON. TEMPERATURES IN THE NORTHWEST
AND NORTH CENTRAL WILL REMAIN NEARLY STEADY TODAY, ALLOWING FOR MORE
ICE ACCUMULATION, ESPECIALLY IN NORTHWEST OK. HOWEVER, THE INTENSITY
OF THE RAIN IS ALREADY ON THE DOWNWARD TREND IN THE NORTHWEST.

THE COLD FRONT RUNS NORTHWEST, SOUTHEAST ACROSS THE STATE AND IS
MAKING SLOW PROGRESS IN LIGHT OF BOUNDARY LAYER FLOW NEARLY PARALLEL
TO THE FRONT. WITH SOUTHWEST FLOW CONTINUING THROUGH MONDAY, THE
FRONT WILL PROBABLY STALL ACROSS SOUTHEAST OK SETTING THE STAGE FOR
SOME HEAVIER RAINFALL WITH THE SECOND MID-LEVEL WAVE ON MONDAY.

FCSTID = 9
OKC   42  41  48  33 / 100  40  40  30
HBR   42  39  49  34 /  40  20  20  30
SPS   58  41  53  38 /  20  20  40  40
GAG   32  30  45  28 /  80  20  20  20
PNC   34  34  46  30 / 100  20  30  30
DUA   67  53  62  41 / 100  80  60  40

.OKC...
OK...ICE STORM WARNING FOR THIS MORNING FOR ZONES OKZ004>006...
OKZ009>010.

FREEZING RAIN ADVISORY FOR THIS MORNING FOR ZONES OKZ007>008...
OKZ011>018...OKZ021.

TX...NONE.

In the hours before

Special weather statement, Jan 4, 4:45 AM CST, 3 hours before
OKZ004>018-021-041700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 AM CST SUN JAN 4 1998

...ICE STORM WARNING CONTINUES FOR NORTHWEST OKLAHOMA...
...FREEZING RAIN ADVISORY CONTINUES FOR NORTH CENTRAL AND WEST
CENTRAL OKLAHOMA...

THE ICE STORM WARNING REMAINS IN EFFECT FOR NORTHWEST OKLAHOMA
THROUGH MID MORNING.  THIS INCLUDES ALFALFA... ELLIS... HARPER...
WOODS AND WOODWARD COUNTIES.

THE FREEZING RAIN ADVISORY CONTINUES FOR NORTHERN AND WESTERN
OKLAHOMA NORTH OF A LINE FROM ERICK TO WEATHERFORD TO KINGFISHER TO
PERRY.  THIS INCLUDES PONCA CITY... ENID... WATONGA AND CHEYENNE.

TEMPERATURES REMAIN NEAR OR BELOW FREEZING IN NORTHERN AND WESTERN
OKLAHOMA AFTER THE STRONG COLD FRONT MOVED THROUGH YESTERDAY.
ALTHOUGH NOT AS WIDESPREAD AS OVERNIGHT... SCATTERED AREAS OF
FREEZING RAIN WILL CONTINUE IN THESE AREAS THROUGH THE MORNING. ICE
ACCUMULATION OF ONE-HALF INCH OR MORE IS POSSIBLE IN THE ICE STORM
WARNING AREA OF NORTHWEST OKLAHOMA.  THESE CONDITIONS WILL CREATE
HAZARDOUS DRIVING... ESPECIALLY ON BRIDGES.  ICE ACCUMULATION ON
TREES AND POWER LINES MAY ALSO CAUSE DAMAGE AND POWER OUTAGES THIS
MORNING.

LIGHTER AMOUNTS OF FREEZING RAIN EXPECTED OVER THE FREEZING RAIN
ADVISORY AREA OF NORTHERN AND WEST CENTRAL OKLAHOMA WILL ALSO LEAD TO
SLICK CONDITIONS ON ROADWAYS...  BRIDGES AND OVERPASSES.

IF YOU DO NOT HAVE TO DRIVE... STAY INDOORS. ROADWAYS WILL BE
TREACHEROUS. IF YOU HAVE TO BE ON THE ROAD... DRIVE SLOWLY. AVOID
SUDDEN STARTS AND STOPS AND BE ESPECIALLY CAUTIOUS WHEN MAKING TURNS.

STAY TUNED TO NOAA WEATHER RADIO... LOCAL TELEVISION OR RADIO
STATIONS... OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR THE LATEST
INFORMATION CONCERNING THIS HAZARDOUS WINTER WEATHER EVENT.

SPEG
Special weather statement, Jan 4, 4:45 AM CST, 3 hours before
OKZ004>018-021-041700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 AM CST SUN JAN 4 1998

...ICE STORM WARNING CONTINUES FOR NORTHWEST OKLAHOMA...
...FREEZING RAIN ADVISORY CONTINUES FOR NORTH CENTRAL AND WEST
CENTRAL OKLAHOMA...

THE ICE STORM WARNING REMAINS IN EFFECT FOR NORTHWEST OKLAHOMA
THROUGH MID MORNING.  THIS INCLUDES ALFALFA... ELLIS... HARPER...
WOODS AND WOODWARD COUNTIES.

THE FREEZING RAIN ADVISORY CONTINUES FOR NORTHERN AND WESTERN
OKLAHOMA NORTH OF A LINE FROM ERICK TO WEATHERFORD TO KINGFISHER TO
PERRY.  THIS INCLUDES PONCA CITY... ENID... WATONGA AND CHEYENNE.

TEMPERATURES REMAIN NEAR OR BELOW FREEZING IN NORTHERN AND WESTERN
OKLAHOMA AFTER THE STRONG COLD FRONT MOVED THROUGH YESTERDAY.
ALTHOUGH NOT AS WIDESPREAD AS OVERNIGHT... SCATTERED AREAS OF
FREEZING RAIN WILL CONTINUE IN THESE AREAS THROUGH THE MORNING. ICE
ACCUMULATION OF ONE-HALF INCH OR MORE IS POSSIBLE IN THE ICE STORM
WARNING AREA OF NORTHWEST OKLAHOMA.  THESE CONDITIONS WILL CREATE
HAZARDOUS DRIVING... ESPECIALLY ON BRIDGES.  ICE ACCUMULATION ON
TREES AND POWER LINES MAY ALSO CAUSE DAMAGE AND POWER OUTAGES THIS
MORNING.

LIGHTER AMOUNTS OF FREEZING RAIN EXPECTED OVER THE FREEZING RAIN
ADVISORY AREA OF NORTHERN AND WEST CENTRAL OKLAHOMA WILL ALSO LEAD TO
SLICK CONDITIONS ON ROADWAYS...  BRIDGES AND OVERPASSES.

IF YOU DO NOT HAVE TO DRIVE... STAY INDOORS. ROADWAYS WILL BE
TREACHEROUS. IF YOU HAVE TO BE ON THE ROAD... DRIVE SLOWLY. AVOID
SUDDEN STARTS AND STOPS AND BE ESPECIALLY CAUTIOUS WHEN MAKING TURNS.

STAY TUNED TO NOAA WEATHER RADIO... LOCAL TELEVISION OR RADIO
STATIONS... OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR THE LATEST
INFORMATION CONCERNING THIS HAZARDOUS WINTER WEATHER EVENT.

SPEG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 9:53 AM CSTFlash Flood WarningOUNMurray2 hr

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.